Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Facial weight loss after pnuemonia
Sep 26, 2013

Hello I was in hospital for a week with pnuemonia 3 months ago. A couple of weeks after getting out of hospital I was told I was hiv positive. In fact I was diagnosed with AIDS as my CD4 count was 20. My hiv doctor put me on meds straight away so I have been on them almost 3 months now. CD4 is going up, last read was 180 and viral load coming down. I lost quite a lot of weight at the time but over the past few months I have started to regain body weight. However my face still seems quite gaunt, the left side more so. I had noticed before I got sick with pnuemonia a dimple on my left cheek. This seems to have moved and now is like a hollow under my cheekbone. Is this facial wasting from having pnuemonia and a very low cd4 count? Is it possible to regain weight on my face after been so sick or have I lost these fat cells for good and need to look at having fillers?

Response from Dr. Young

Hello and thanks for posting.

It's not unusual to loose weight after a serious illness like you've had- such weight loss, especially that which we define as AIDS wasting (more than 10% of your normal weight) isn't the same thing as HIV-associate lipodystrophy.

Lipodystrophy is a different (but often confused) entity, and typically involves subcutaneous fat loss, not just in the face, but generalized about the body. This type of fat loss can be sometimes remedied by switching off of offending medications or by injectable fillers. The best strategy to avoid developing lipodystrophy is to start controlling HIV before CD4 counts get low.

Overall, based on what you've described, I'd expect you to gain back the weight and fat that you lost with your pneumonia; indeed, it's not uncommon for people like you who are ill and starting on HIV medications to gain their lost weight and then some.

Hope that helps, BY



Previous
Really anxious please help
Next
child Hiv risk

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement